Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 482, NWS Jackson, MS

June 24, 2008Claiborne County, Hinds County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 24, 2008, 2:27 PM CDT for Claiborne County, Hinds County, Warren County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2008, 2:27 PM CDT (19:27 UTC)
Expired
Jun 24, 2008, 2:45 PM CDT
In force
18 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Claiborne County, MS, Hinds County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 241926
SVRJAN
MSC021-049-149-242000-
/O.NEW.KJAN.SV.W.0482.080624T1927Z-080624T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
  EXTREME NORTHEASTERN CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI...
  SOUTH CENTRAL WARREN COUNTY IN WEST CENTRAL MISSISSIPPI...

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REGANTON...OR 14 MILES SOUTHEAST OF VICKSBURG...AND MOVING NORTH AT
  7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWMAN BY 300 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3228 9079 3227 9064 3213 9067 3214 9079
TIME...MOT...LOC 1927Z 187DEG 6KT 3217 9073

$$

EEC
1 follow-up statement
000 
WWUS54 KJAN 241945
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT TUE JUN 24 2008

MSC021-049-149-241956-
/O.CAN.KJAN.SV.W.0482.000000T0000Z-080624T2000Z/
CLAIBORNE MS-HINDS MS-WARREN MS-
246 PM CDT TUE JUN 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARREN...WEST
CENTRAL HINDS AND EXTREME NORTHEASTERN CLAIBORNE COUNTIES IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
BELOW SEVERE LIMITS. 

LAT...LON 3228 9079 3227 9064 3213 9067 3214 9079
TIME...MOT...LOC 1946Z 187DEG 6KT 3220 9073

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:14 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 11:14 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1114 AM CDT TUE JUN 24 2008

.DISCUSSION...IT HAS BEEN A PLEASANT START TO THE MORNING. CLEAR
SKIES HAVE ALLOWED TEMPERATURES TO WARM UP QUICKLY WITH MOST OF THE
REGION ALREADY GETTING INTO THE MIDDLE AND UPPER 80S. WE ARE HEADED
FOR ANOTHER WARM DAY WITH TEMPERATURES IN THE MID 90S AREAWIDE.
YESTERDAY WAS FAIRLY WARM AND TODAY SHOULD BE JUST AS WARM OR A
LITTLE WARMER. CU HAS STARTED TO DEVELOP ALONG THE COAST AND THIS
SHOULD CONTINUE ACROSS THE AREA THROUGH THE MORNING INTO THE
AFTERNOON. WATER VAPOR IMAGERY...ALONG WITH TROPOPAUSE HEIGHT AND
TEMP ANALYSIS...INDICATES THE PRESENCE OF A SUBTLE SHORTWAVE
APPROACHING FROM THE NORTH WHICH COULD BECOME AN INSTIGATOR FOR
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS WESTERN PORTIONS OF THE
AREA THIS AFTERNOON. 12Z KJAN RAOB INDICATES A LITTLE MORE MOISTURE
THIS MORNING THAN YESTERDAY AND ANALYSIS OF MICROBURST POTENTIAL
INDICATES POSSIBILITY FOR ISOLATED STRONG TO SEVERE STORMS WITH
VERTICAL TOTALS OF 29-30. CAPE AND PWATS APPEAR MARGINAL AT THIS TIME
BUT IF WE DO NOT MIX DOWN MUCH DRY AIR AND CAN WARM UP WHILE HANGING
ONTO 65 OR HIGHER DEWPOINTS...THERE IS THE POTENTIAL FOR STORMS TO
POP THIS AFTERNOON AND GET TO SEVERE LIMITS. THAT BEING SAID...HAVE
RAISED POTENTIAL FOR SVR HAIL AND WIND IN THE PROB HAZARD GRIDS AND
HAVE LEFT PREVIOUS WORDING IN THE HWO FOR ISOLATED STRONG TO SEVERE.
IT LOOKS LIKE THE BEST CHANCE FOR THIS TO OCCUR WOULD BE WEST OF I-55
AND MORESO TOWARDS THE MISSISSIPPI RIVER. WITH HIGH PRESSURE BUILDING
INTO AND ACROSS THE EAST...EXPECT THIS AREA TO REMAIN RATHER DRY AND
KEEP THE ACTIVITY TO THE WEST. LIGHT LOW LEVEL SOUTHERLY FLOW DOES
NOT INDICATE A HIGH CHANCE FOR A SEA BREEZE TO MAKE IT FAR NORTH...SO
ALL ACTIVITY LOOKS TO OCCUR ACROSS THE WEST AND SOUTHWEST THIS
AFTERNOON.

TWEAKED HOURLY TEMPS AND DEWPOINTS TO ACCOUNT FOR OBSERVED TRENDS.
OTHERWISE...FORECAST LOOKS ON TRACK. NO OTHER CHANGES TO ZONES WERE
NECESSARY. UPDATED PRODUCTS OUT AND POSTED TO THE WEB.

&&

.AVIATION...VFR CONDITIONS LOOK TO PREVAIL FOR TODAY.
NO MAJOR AVIATION CONCERNS PRESENT. SKIES SHOULD REMAIN CLEAR WITH
SOME FEW TO SCT CU DEVELOPING THIS AFTERNOON BUT CEILINGS SHOULD
REMAIN ABOVE 4-5 KFT. ISOLATED RAIN CHANCES REMAIN FOR AREAS WEST OF
I-55 BUT SHOULD NOT CAUSE MUCH OF A PROBLEM TO ANY TAF SITE. WINDS
SHOULD BE SOUTHERLY AND AROUND 5 KT. SKIES WILL CLEAR THIS EVENING
AND INTO TONIGHT WITH NO MAJOR RESTRICTIONS EXPECTED.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28
Hazardous weather outlook, Jun 24, 4:30 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
430 AM CDT TUE JUN 24 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
250930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
430 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS TEMPERATURES
REACH THE MID 90S. A FEW OF THESE MAY BECOME STRONG AND PRODUCE
SMALL HAIL AND GUSTY WINDS. AREAS ALONG AND WEST OF THE MISSISSIPPI
RIVER AND WITHIN THE HIGHWAY 84 CORRIDOR WILL HAVE THE BEST CHANCE OF
SEEING ANY ISOLATED ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
FOR AREAS ALONG AND SOUTH OF INTERSTATE 20. THUNDERSTORMS ARE
EXPECTED TO DEVELOP BETWEEN 2 AND 7 PM AND BRING THE RISK FOR QUARTER
SIZED HAIL AND DAMAGING WIND GUSTS AS THEY MOVE FROM SOUTH TO NORTH.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED ON WEDNESDAY. OTHERWISE...ACTIVATION IS
NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Special weather statement, Jun 24, 2:09 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT TUE JUN 24 2008

LAZ015-241955-
RICHLAND LA-
209 PM CDT TUE JUN 24 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF BUCKNER AT 209 PM
CDT...MOVING NORTH AT 8 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN RICHLAND PARISH SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Jun 24, 2:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT TUE JUN 24 2008

MSZ047-048-053-241950-
CLAIBORNE MS-HINDS MS-WARREN MS-
223 PM CDT TUE JUN 24 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER REGANTON AT 223 PM CDT...MOVING
NORTH AT 16 MPH. THIS STORM WILL AFFECT SOUTHWEST HINDS COUNTY AND
SOUTHEAST WARREN COUNTY...IN LOCATIONS WEST OF UTICA.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CLAIBORNE...HINDS AND WARREN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:43 PM CDTSevere Thunderstorm WarningJANAdams20 min
Jun 24, 4:45 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln30 min
Jun 24, 5:17 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson43 min
Jun 24, 5:22 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson53 min
Jun 24, 5:24 PM CDTSevere Thunderstorm WarningJANLincoln51 min
Jun 24, 5:42 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson63 min
Jun 24, 5:59 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren61 min
Jun 24, 6:01 PM CDTSevere Thunderstorm WarningJANMarion28 min
Jun 24, 6:08 PM CDTFlash Flood WarningJANCopiah, Franklin, Jefferson, Lincoln3 hr
Jun 24, 6:11 PM CDTSevere Thunderstorm WarningJANCopiah64 min
Jun 24, 6:21 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson54 min
Jun 24, 6:33 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.